|RESPONSE TO COMMENTS
|Year : 2015 | Volume
| Issue : 7 | Page : 464
Cardiac arrest from tramadol and fentanyl combination
Shalini Nair1, Tony Thomson Chandy2
1 Department of Neurological Sciences, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of Anaesthesia, Christian Medical College, Vellore, Tamil Nadu, India
|Date of Web Publication||16-Jul-2015|
Department of Neurological Sciences, Christian Medical College, Vellore, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Nair S, Chandy TT. Cardiac arrest from tramadol and fentanyl combination. Indian J Anaesth 2015;59:464
We agree with the comments  of the reader that all the criteria for the serotonergic syndrome were not fulfilled. In the clinical context,  however, patient fulfilled the autonomic hyperreactivity criteria by being tachycardic, tachypnoeic and diaphoretic. The first temperature recording was in the Intensive Care Unit almost an hour later, and hence hyperthermia was lacking. The altered mental status was characterised by the extreme agitation, and neuromuscular features were manifested as hyperactivity. Clonus was already present as a feature of patient's presenting illness and did not have significance in the diagnosis.
We agree with the observations of the reader that the doses of both drugs were in the lower range of therapeutic limits. Again, in clinical perspective, the administration of fentanyl had triggered in the signs of toxicity which worsened with tramadol. This was suggestive of similar side effect profiles of drug which is initiated by the administration of the first drug and immediately worsened with the second one.  Since the possibility of serotonin syndrome was thought of in hindsight, the feasibility of administering cyproheptadine and improvement in clinical features was not possible, which could have established the diagnosis.
| References|| |
Sharma V, Biyani G, Bhatia PK. Opioids induced serotonin toxicity? Think again. Indian J Anaesth 2015;59:463.
Nair S, Chandy TT. Cardiac arrest from tramadol and fentanyl combination. Indian J Anaesth 2015;59:254-5.
Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth 2005;95:434-41.